Oklahoma, 2009Flood in Oklahoma, May 1 to 2, 2009
May 1 to 2, 2009 · NWS TSA · 1 event in 1 county or zone
Periods of heavy rainfall over a several day period resulted in a moderate flood along Bird Creek near Owasso.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Periods of heavy rainfall over a several day period resulted in a moderate flood along Bird Creek near Owasso.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 1, 8:51 AM CST, 2 hours 54 minutes earlier.
Area forecast discussion, May 1, 8:51 AM CST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
951 AM CDT FRI MAY 1 2009
.DISCUSSION...
FIRST OF MAY...KNOWN AS THE FIST OF MAY IN THIS OFFICE...STRIKES
AGAIN WITH FLASH FLOODING UNDERWAY OVER NORTHEAST OKLAHOMA. SEVERAL
AREAS REPORTING FLOODING...ROADS CLOSED...ALONG WITH REPORTS OF
RESCUES BEING DONE IN MAYES...NORTHERN CHEROKEE...DELAWARE AND
ADAIR COUNTIES. FLOODING LIKELY IS ALSO OCCURRING IN EASTERN
ROGERS COUNTY AS WELL AS SOUTHERN CRAIG COUNTY.
COLD FRONT INTERSECTING OLD BOUNDARY SEEMS TO BE PROVIDING A FOCUS
FOR THE RAIN ACROSS NORTHERN OKLAHOMA THIS MORNING. ADDITIONAL SHOWERS
AND THUNDERSTORMS ARE DEVELOPING NORTHWEST OF TULSA AND WILL LIKELY
BUILD INTO THE SAME AREAS THAT HAVE RECEIVED OVER 5 INCHES OF RAIN
SINCE 6 AM. HIGHEST AMOUNT REPORTED SO FAR HAS BEEN THE MESONET SITE NEAR
PRYOR WITH 5.63 INCHES AS OF 9:45. MOST OF THAT FELL IN LESS THAN 3 HOURS.
HAVE UPDATED GRIDS WITH LATEST TRENDS. LEFT EXTENDED PORTIONS AS IS WITH
CONTINUED UNSETTLED WEATHER EXPECTED THROUGH THE WEEKEND AND CONTINUED
HEAVY RAIN POTENTIAL.
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 7 PM SUNDAY FOR OKZ049-OKZ053-OKZ054-
OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-
OKZ063-OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-
OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.
AR...FLASH FLOOD WATCH UNTIL 7 PM SUNDAY FOR ARZ001-ARZ002-ARZ010-
ARZ011-ARZ019-ARZ020-ARZ029.
&&
SHORT TERM...15
LONG TERM....21Hazardous weather outlook, May 1, 9:52 AM CST, 1 hour 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
1052 AM CDT FRI MAY 1 2009
ARZ001-002-010-011-019-020-029-OKZ049-053>076-021000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
1036 AM CDT FRI MAY 1 2009
...SEVERE FLASH FLOODING OCCURRING IN NORTHEAST OKLAHOMA...
THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.
.DAY ONE...TODAY AND TONIGHT.
SEVERE THUNDERSTORM.
RISK...LIMITED.
AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...ONGOING.
FLASH FLOOD.
RISK...ELEVATED.
AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...ONGOING.
AREA AT GREATEST RISK...NORTHEAST OKLAHOMA.
HEAVY RAIN.
RISK...SIGNIFICANT.
AREA...EAST OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...ONGOING.
AREA AT GREATEST RISK...NORTHEAST OKLAHOMA.
DISCUSSION...
MAJOR FLOOD EVENT UNFOLDING TODAY. HEAVY RAIN OF OVER 6 INCHES HAS
BEEN MEASURED IN SOME AREAS OF NORTHEAST OKLAHOMA THIS MORNING WITH
FLOODING...ROAD CLOSURES...WATER RESCUES...HOMES AND BUSINESSES FLOODED
FROM A LARGE AREA.
A COLD FRONT AND AN LOCALIZED BOUNDARIES FROM YESTERDAY'S WEATHER CONTINUE
TO CAUSE SHOWER AND THUNDERSTORMS TO DEVELOP WITH VERY HEAVY RAIN FROM
MANY OF THEM. ADDITIONAL RAIN OF ONE TO THREE INCHES IN THIS SAME AREA
IS LIKELY FOR THE REMAINDER OF THE MORNING INTO EARLY THIS AFTERNOON.
RAIN SHOULD LET UP DURING THE AFTERNOON AS THE LOW LEVEL JET FEEDING THIS
AREA WITH MOISTURE DIMINISHES.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SATURDAY...SEVERE THUNDERSTORM POTENTIAL...HEAVY RAIN POTENTIAL.
SUNDAY...THUNDERSTORM POTENTIAL...HEAVY RAIN POTENTIAL.
MONDAY...NO HAZARDS.
TUESDAY...NO HAZARDS.
WEDNESDAY...NO HAZARDS.
THURSDAY...NO HAZARDS.
EXTENDED DISCUSSION...
THE FRONTAL BOUNDARY WILL REMAIN IN THE AREA THROUGH THE REMAINDER
OF THE WEEKEND BEFORE FINALLY EXITING EASTERN OKLAHOMA AND
NORTHWEST ARKANSAS ON MONDAY. AS A RESULT...THUNDERSTORMS WILL
REMAIN IN THE FORECAST THROUGH SUNDAY...WITH SEVERE STORMS
POSSIBLE...ESPECIALLY ON SATURDAY. HEAVY RAIN AND FLOODING
CONCERNS WILL ALSO REMAIN...AND THE AFOREMENTIONED FLASH FLOOD
WATCH WILL BE IN EFFECT THROUGH SUNDAY EVENING. RAINFALL TOTALS
FROM SATURDAY THROUGH SUNDAY OF 2 TO 4 INCHES WILL BE
LIKELY...WITH LOCALLY HIGHER AMOUNTS POSSIBLE.
EMERGENCY MANAGEMENT PLANNING STATEMENT...
AN ACTIVE WEATHER PATTERN WILL REMAIN IN PLACE THROUGH THE END OF
THE WEEKEND...WITH WEATHER RELATED RESPONSES LIKELY ONE OR MORE
TIMES DUE TO SEVERE WEATHER AND FLOODING POTENTIAL.
WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.
In the hours before
Special weather statement, May 1, 10:00 AM CST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1100 AM CDT FRI MAY 1 2009
OKZ061-062-067-068-011630-
CHEROKEE OK-MAYES OK-ROGERS OK-WAGONER OK-
1100 AM CDT FRI MAY 1 2009
...SIGNIFICANT WEATHER ALERT...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1130 AM CDT
FOR THE FOLLOWING COUNTIES...
IN NORTHEAST OKLAHOMA
NORTHERN WAGONER...SOUTHERN ROGERS AND SOUTHERN MAYES
IN EAST CENTRAL OKLAHOMA
NORTHWESTERN CHEROKEE
AT 1100 AM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM ABOUT
10 MILES IN DIAMETER...CENTERED NEAR INOLA...MOVING EAST AT 30 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
INOLA...PEGGS...WAGONER...MAZIE...MURPHY AND CHOUTEAU.
THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.
LAT...LON 3617 9503 3583 9525 3606 9575 3622 9557
TIME...MOT...LOC 1600Z 280DEG 26KT 3611 9553Local storm report, May 1, 10:28 AM CST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1128 AM CDT FRI MAY 01 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1124 AM FLOOD INOLA 36.15N 95.51W
05/01/2009 ROGERS OK LAW ENFORCEMENT
HIGHWAY 88 FLOODED IN SPOTS IN THE INOLA VICINITY
1126 AM FLOOD TULSA 36.13N 95.92W
05/01/2009 TULSA OK AMATEUR RADIO
6-8 INCHES OF WATER OVER THE ROADWAY AT 43RD STREET AND
SHERIDAN ROAD.
&&Local storm report, May 1, 10:32 AM CST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1132 AM CDT FRI MAY 01 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1107 AM HAIL BURBANK 36.69N 96.73W
05/01/2009 E0.75 INCH OSAGE OK POST OFFICE
&&Local storm report, May 1, 11:07 AM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1207 PM CDT FRI MAY 01 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1132 AM HAIL 8 W PAWHUSKA 36.67N 96.48W
05/01/2009 E0.75 INCH OSAGE OK PUBLIC
REPORTED BY PUBLIC ON US HIGHWAY 60
&&Special weather statement, May 1, 11:12 AM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1212 PM CDT FRI MAY 1 2009
OKZ062-011745-
MAYES OK-
1212 PM CDT FRI MAY 1 2009
...SIGNIFICANT WEATHER ALERT...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1245 PM CDT
FOR THE FOLLOWING COUNTY...
IN NORTHEAST OKLAHOMA
SOUTHERN MAYES
AT 1212 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3
MILES WEST OF CHOUTEAU...MOVING EAST AT 30 MPH. SOME LOCATIONS THAT
WILL BE AFFECTED BY THIS STORM INCLUDE...MAZIE...MURPHY...CHOUTEAU...
LOCUST GROVE AND SALINA.
THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.
LAT...LON 3633 9501 3617 9508 3617 9511 3611 9511
3609 9512 3609 9544 3628 9543
TIME...MOT...LOC 1712Z 263DEG 25KT 3618 9540Special weather statement, May 1, 11:31 AM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1231 PM CDT FRI MAY 1 2009
ARZ010-OKZ069-011815-
ADAIR OK-WASHINGTON AR-
1231 PM CDT FRI MAY 1 2009
...SIGNIFICANT WEATHER ALERT...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 115 PM CDT
FOR THE FOLLOWING COUNTIES...
IN NORTHWEST ARKANSAS
SOUTHWESTERN WASHINGTON
IN NORTHEAST OKLAHOMA
CENTRAL ADAIR
AT 1231 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3
MILES SOUTH OF PROCTOR...MOVING EAST AT 25 MPH. SOME LOCATIONS THAT
WILL BE AFFECTED BY THIS STORM INCLUDE...MARIETTA...STILWELL...
BARON...CHRISTIE...PROCTOR...WESTVILLE...LINCOLN...PRAIRIE GROVE...
STRICKLER...MORROW...CLYDE...CANEHILL AND SUMMERS.
THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.
LAT...LON 3576 9432 3583 9480 3605 9480 3599 9428
TIME...MOT...LOC 1731Z 277DEG 21KT 3592 9476Flood, Tulsa
- When
- May 1, 11:45 AM CST to May 2, 4:30 AM CST
- Where
- Tulsa County, 1 mi S of Owasso to 3 mi S of Owasso
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 36.255, -95.850
Bird Creek near Owasso rose above its flood stage of 18 feet at 1245 pm CDT on the 1st. The river crested at 21.09 feet at 530 pm CDT on the 1st, resulting in moderate flooding. The river fell below flood stage at 530 am CDT on the 2nd.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Oklahoma, May 1 to 2, 20091 death · $391,000 · 1.75 in hail · 30 events
- Tornadoes and Hail in Alabama, May 1 to 3, 20091 injured · $1.1 million · EF1 · 62 events
- Tornadoes and Flash Flooding in Tennessee, May 1, 20093 injured · $1.3 million · EF1 · 11 events
- Drought in Texas, May 1 to 31, 2009$6.0 million · 3 events
- Flooding in Arkansas, May 1 to 31, 2009$2.5 million · 7 events
- Tornadoes and Flash Flooding in Arkansas, May 1 to 3, 2009$689,000 · EF0 · 26 events
- Flooding in Illinois, May 1 to 4, 2009$500,000 · 3 events
- Flood in Iowa, May 1 to 7, 2009$500,000 · 1 event
- Flood in Iowa, May 1, 2009$500,000 · 1 event
- Flash Flooding and Hail in Arkansas, May 1, 2009$200,000 · 3 in hail · 16 events
- Flash Flooding and Flooding in Alabama, May 1 to 2, 20091 injured · $47,000 · 1.25 in hail · 27 events
- Flooding in Indiana, May 1 to 29, 2009$76,000 · 24 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 168883.